I worry because I have 2 bottles coming in the mail. I had the money to spend so I wanted to give it a shot. Yes, I know that there are cheaper products out there that do the same thing but do you guys think that there is any need to be concerned about the safety of the product's 2 ingredients discussed in the article. These 2 ingredients are also in SWOLE.
I am sure that many of the regulars have seen this, it is from Test. Nation
This potentially dangerous ergolytic chemical is Guanidinopropionic Acid (GPA), which binds the creatine transporter and plugs it up so creatine canít be transported into various tissues (similar to the concept of tamoxifen blocking the estrogen receptor, not allowing estrogen to bind). This is a problem, because most of our tissues canít make creatine so it has to be transported in, and blocked transporters means a reduction in cellular creatine levels.
Bear in mind that creatine isnít just a supplement, itís a naturally occurring substance in our bodies that we need to survive! You know the impact of having 20% more creatine, now imagine having 80% less creatine! GPA induced creatine depletion can not only reduce muscle strength after a mere seven days of consumption (Gagnon et al., 2002), but has also been shown to convert fast-twitch muscle to slow-twitch (Ren et al., 1995)! So this substance might make you weaker and slower!
While these consequences should be enough to make you avoid supplements containing this chemical, thereís also a potentially dangerous side to consider: both our hearts and our brains have creatine transporters!!! Any time you start to mess around with our two most vital organs, it canít be good. Fortunately, the brain seems to temporarily compensate for decreases in energy supply caused by GPA (O'Gorman et al., 1996), but do we really want our bodies to have to adapt to reduced energy levels? Of course not!
We also donít want our hearts to be affected by GPA supplementation, but they are! In fact, 3 different studies showed that creatine levels in the heart dropped by 80-87% with GPA consumption in rats (Boehm et al., 2003, Neubauer et al., 1999; Horn et al., 2001). Now you can see why itís nearly impossible to perform human studies using this substance! Clearly, you have to wonder what the manufacturers were thinking when they approved production of this supplement.
"But wait, thereís MORE! Order now and youíll get another potentially dangerous ingredient for free!" One particular supplement ("SWOLE") combines GPA with another potentially dangerous substance known as Glycocyamine (G-amine). Sadly, G-amine (also known as guanidinoacetate) has been picked up by a few different supplement companies who obviously donít do any research on what theyíre getting people to ingest.
The reason G-amine is so popular (from a marketing standpoint, not from the consumersí) is because it is the precursor to creatine. Just like Testosterone can come from andro, creatine comes from G-amine. The theory is that you jack up G-amine levels and you get a whole bunch more creatine. The really asinine part is that, you can just directly take creatine!
We canít take Testosterone due to legal reasons, so we have to find other ways to increase its levelsóenter prohormones (among other effective things). But for our purposes, thereís no reason to worry about creatine precursors because we can just take the substance directly. The whole precursor concept is really hot when it comes to marketing to laymen, which is where this supplement takes off.
Unfortunately, consuming this chemical seems to have the undesirable effect of elevating blood levels of a substance called homocysteine, which is a very strong risk factor for cardiovascular disease (Stead et al., 2001). Cardiovascular disease is easily the number one killer in the Western World, and the last thing we need to do is increase our risk for it. Conversely, taking creatine decreases homocysteine levels, raising even more therapeutic possibilities for this supplement. As if to spit on your grave, if youíre supplementing with creatine, G-amine may also decrease its uptake by muscles (Zugno et al., 2003).
Sadly, the FDA has already spoken to the company that produces this "combo of harm," because another of its supplements caused liver damageÖ youíd think that they would have learned. Unfortunately, these substances arenít just isolated to a single productótheyíre popping up in all kinds of different supplements (including some protein powders)! Itís my opinion that products containing either of these substances should be pulled off the market and the formulas changed, but the FDA canít do anything until harm has already been done. This means that itís up to us to spread the word about these substances. Most importantly, before you supplement with something, do your research and KNOW WHAT YOUíRE CONSUMING!